Subscribe for daily wellness inspiration

Like onlymyhealth on Facebook!

Estrogen Can Aggravate Severe Allergic Reactions

By  ,  Onlymyhealth editorial team
Dec 30, 2014
4.8 / 5(4 Ratings)

According to the study conducted by The National Institute of allergy and infectious Disease estrogen boosts the levels and activity in mice of an enzyme that drives life threatening allergic reactions.

health newsThe results of the study may explain why women experience more severe allergic reactions as compared to men. The results reaffirm the importance of accounting for gender in the design of experiments on animals.

Anaphylaxis is an allergic reaction which can be triggered by food, medication or insect stings and bites. The mast cells of the immune cells release enzymes that cause swelling in the tissues and widens the blood vessels. Thereby, developing a rash on the skin, and in extreme cases, may lead to breathing difficulties, shock or heart attack.

Clinical studies have shown that women tend to experience anaphylaxis more frequently than men. However, the reason behind it is still not known. The new study suggests that female mice experienced more severe and long lasting reactions of anaphylactic as compared to males.

When the eNOS activity is blocked, an enzyme which causes some of the anaplylaxis symptoms, the gender disparity was not anymore. In addition to this, the estrogen treatments on female mice reduced the their allergic responses to a level similar to those seen in males.

 

Image Courtesy : Getty

 

Read more on Health news

Related Articles
4.8 / 5(4 Ratings)
Write a Review
Post a Comment
Disclaimer +
Though all possible measures have been taken to ensure accuracy, reliability, timeliness and authenticity of the information; Onlymyhealth assumes no liability for the same. Using any information of this website is at the viewers’ risk. Please be informed that we are not responsible for advice/tips given by any third party in form of comments on article pages . If you have or suspect having any medical condition, kindly contact your professional health care provider.